Ameliorating congestion by income redistribution
Consider a community with individuals who consume a private good and use a congestible facility. Without a congestion fee, use of the congestible facility will exceed the socially optimal level. We show that under some conditions this externality problem can be solved by income redistribution. Indeed, the poor can gain from a redistribution to the rich.
|Date of creation:||01 Jan 1993|
|Contact details of provider:|| Postal: 109 McLaughlin Hall, Mail Code 1720, Berkeley, CA 94720-1720|
Web page: http://www.escholarship.org/repec/uctc/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Charles M. Tiebout, 1956. "A Pure Theory of Local Expenditures," Journal of Political Economy, University of Chicago Press, vol. 64, pages 416-416.
- Michael J. Boskin & Eytan Sheshinski, 1978. "Optimal Redistributive Taxation When Individual Welfare Depends upon Relative Income," The Quarterly Journal of Economics, Oxford University Press, vol. 92(4), pages 589-601.
- Romano, Richard E, 1991. "When Excessive Consumption Is Rational," American Economic Review, American Economic Association, vol. 81(3), pages 553-564, June.
- Evans, Alan W, 1992. "Road Congestion: The Diagrammatic Analysis: Comment," Journal of Political Economy, University of Chicago Press, vol. 100(1), pages 211-217, February.
- De Meza, David & Gould, J R, 1987. "Free Access versus Private Property in a Resource: Income Distributions Compared," Journal of Political Economy, University of Chicago Press, vol. 95(6), pages 1317-1325, December.
- Varian, Hal R., 1980. "Redistributive taxation as social insurance," Journal of Public Economics, Elsevier, vol. 14(1), pages 49-68, August.
- Niskanen, Esko, 1987. "Congestion tolls and consumer welfare," Transportation Research Part B: Methodological, Elsevier, vol. 21(2), pages 171-174, April.
- Hochman, Harold M & Rodgers, James D, 1969. "Pareto Optimal Redistribution," American Economic Review, American Economic Association, vol. 59(4), pages 542-557, Part I Se.
When requesting a correction, please mention this item's handle: RePEc:cdl:uctcwp:qt3hz3m34j. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Lisa Schiff)
If references are entirely missing, you can add them using this form.